Ask an expert
Question

10 Apr 2006

My girlfriend overdosed
This morning I got I call from my girlfirend's mom to say my girlfriend overdosed on pain killiers and other tablets this morning. She collapsed shortly after the overdose, and is now in hospital. I know she has depression (due to work related issues) and has anxiety attacks. I tried to support her and be as loving and gentle as possible. How do I help her through this?
Answer 2,265 views
Expert
CyberShrink
cybershrink

01 Jan 0001

Well, obviousl the first priority is the medical care, to ensure that she recovers fully physically, and this includes, depending on which pills she took, caution about the later damage some may cause. Secondly, she should be seen, if possible before she leaves hospital, by a good local psychiatrist for proper assessment of her mental state, and to start treatment for depression and/or whatever else he/she may find. Help to see that this does happen, and encourage her to work sincerely with the shrink, to be honest and tell him/her all about her concerns and feelings, and work with him/her to find solutions to these. Your general support and encouragement will mean a great deal to her. She may be fearful that you will be scared off by her overdose, or angry ; and will probably feel relieved to find that you are so concerned. Maybe, before visiting hours, phone the hospital ward and leave a message that you love her and will be visiting as soon as its practical
The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical examination, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.